Data from 5 prospective European studies totaling 1,221 children exposed to antiepileptic drugs (AED) during pregnancy and 158 children of unexposed control pregnancies were analyzed to quantify the risk of major congenital malformations (MCM) and are reported from University Medical Centers in Rotterdam and Heemstede, The Netherlands; Berlin and Magdeburg, Germany; and Helsinki, Finland. A comparison of a subgroup of 192 children exposed and 158 children unexposed to AED showed an increased risk of MCM (relative risk, RR 2.3 [1.2-4.7]). In those exposed to valproate or carbamazepine monotherapy, the RR was 4.9. Comparing polytherapy exposures in all 1,221 pregnancies, risks of MCM were significantly increased for phenobarbital/ethosuximide combination (RR 9.8), and the combination of PHT, PB, CBZ, and VPA (RR 11). VPA risks were dose related, especially for neural tube defects: offspring exposed to a maternal dose of >1000 mg/day (RR 6.8) were affected more often than <600 mg VPA/day exposures. VPA and CBZ were consistently associated with an increased risk of MCM. 
COMMENT. In a prospective multicenter study with pooled data, valproate and carbamazepine were especially teratogenic. In particular, the offspring of women receiving >1000 mg/day of VPA were at increased risk of having major congenital malformations. The authors suggest that VPA should be avoided during pregnancy when possible. In an editorial comment, Yerby MS cautions regarding conclusions derived from pooled data and multiple pregnancies.